1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Mixing basals, and a bit of period talk.

Discussion in 'Type 1 Diabetes' started by LooperCat, May 22, 2018.

  1. LooperCat

    LooperCat Type 1 · Expert

    Messages:
    5,157
    Likes Received:
    7,534
    Trophy Points:
    198
    I read in passing a post by @donnellysdogs where she said she was taking two basals, but can’t find it anywhere to refer to, so thought I’d ask the hive mind rather them PM her in case it’s useful to anyone else.

    You may recall I’ve mentioned before that I seem to be quite insulin resistant in the week leading up to my period, and it all abruptly goes back to normal the day it begins. I take 17u Tresiba each morning for a basal, and while it’s very steady and all that, it’s not so good when you need to up it a little on a day you can’t always specify. I’m recording my early morning temperature so I can pinpoint the day of ovulation (it goes up by about a degree) and the day I can expect my period to start (drops back to normal) in a bit to try and preempt the resistance by increasing the dose tom18u in time. No luck as yet.

    So when I read this post, I thought I might try injecting a single unit of Lantus alongside my usual 17u Tresiba tomorrow morning (the resistance started today, been shoving NovoSluggish in at a rate of knots just to keep in the 7s, not my happy place) - from previous experience, adjustment of Lantus seems to kick in the same “session” it’s injected - no four-five day wait for the change to take effect. I’ve got a few pens left from when I changed over.

    Has anyone else tried this? Is it even a good idea? Would they mix ok? I’m talking two separate shots in completely different acres of flesh, btw, not physically combining the two. I think that the peak of Lantus would work well with this late morning rise I’m getting, after my foot on the floor Novorapid dose has worn off.

    Worth a try? Or playing with fire? Can a single unit do much harm?
     
  2. jlarsson

    jlarsson Type 1 · Well-Known Member

    Messages:
    268
    Likes Received:
    157
    Trophy Points:
    103
    • Informative Informative x 1
  3. ringi

    ringi Type 2 · Well-Known Member

    Messages:
    3,336
    Likes Received:
    1,215
    Trophy Points:
    158
    If you are using contercept, it be worth worth taking to your GP about using one that stops your period.
     
  4. becca59

    becca59 Type 1 · Well-Known Member

    Messages:
    1,859
    Likes Received:
    2,386
    Trophy Points:
    198
    Interesting, I always found Lantus took 3 days before any effect. Made any adjustments totally useless as the need to adjust (honeymoon) had passed by the time it had started working.
     
  5. Engineer88

    Engineer88 Type 1 · Well-Known Member

    Messages:
    2,129
    Likes Received:
    1,431
    Trophy Points:
    198
    doesn't stop the hormones though which is the is problem. I would give it a bash @Mel dCP though I would be tempted to do 2u as I wouldn't inject for 1. keep some dextrose handy also of course but you know that.
     
  6. LooperCat

    LooperCat Type 1 · Expert

    Messages:
    5,157
    Likes Received:
    7,534
    Trophy Points:
    198
    No, I don’t use hormonal contraception any more, so that’s not an option. Good suggestion that may help some others though :) Thank you!

    @Engineer88 one unit does make a difference to me, although I appreciate it takes two to have an effect on others. The fact I have to take 17 units of Tresiba really offends my sensibilities, I’ve got a bit of a hatred of prime numbers! I’d done the adjustment by two for ages, until I realised that 16 wasn’t nearly enough and 18 was way to much. Maybe it’s because I take relatively small doses? But there’s dextrose EVERYWHERE, so I’m sorted in the event of a hypo!

    Anyway, I whacked in a unit of Lantus this morning, so we’ll see what happens. I’ve got a good app quite well trained to tell me when the period is about to start, so combined with a drop in morning temperature, I should get the right day to stop it.

    Unfortunately I had an uncharacteristically large amount of food last night, (three course wedding anniversary dinner) and I’m a little high this morning, due to the massive amounts of protein, I expect. I’ll keep you posted...
     
    • Agree Agree x 1
  7. Engineer88

    Engineer88 Type 1 · Well-Known Member

    Messages:
    2,129
    Likes Received:
    1,431
    Trophy Points:
    198
     
    • Friendly Friendly x 1
  8. SallyEzra

    SallyEzra Type 1 · Active Member

    Messages:
    38
    Likes Received:
    18
    Trophy Points:
    48
    That sounds like an interesting thing to try @Mel dCP. I am a bit of a weirdo who has an issue with really low blood sugars in the week before my period, which was identified a few years ago as an inexplicable reaction to the hormone progesterone, which normally causes blood sugars to elevate. At the time I was taking Tresiba and had recently stopped taking Lantus due to a very poor reaction to it & I had to undergo hospital monitoring which concluded that my absorption rates of Lantus for some reason were really spiky, hence resulting in rapid hypos. But if you had an OK reaction to Lantus, and you are just amending by a couple of units, it does sound worth a try & obviously you will have really good tracking of the effect with the freestyle libre.

    What seemed to work OK for me at the time was reducing my Tresiba dose from 18 units per day (taken in one injection at night) to 15 units per day. I had to do this 2 days before the blood sugar normally dropped, due to the super long acting nature of Tresiba and amend in between, if required, with Novorapid and then put it back up to 18 units 1-2 days before my blood sugar was due to elevate again. This seemed to get my blood sugar back to something more decent in the 4's & 5's for that particular week of the month.

    Do let us know how it goes & what you try. I am keen once again to learn all I can about the hormone effect & options at the moment, as I am pregnant again & due to high levels of progesterone am frequently fighting off unpredictable hypos, plus I am having to visit my ante-natal/diabetic hospital consultancy & midwife team on a weekly/two weekly basis at the moment, so it is all very top of mind!.
     
    • Friendly Friendly x 1
  9. LooperCat

    LooperCat Type 1 · Expert

    Messages:
    5,157
    Likes Received:
    7,534
    Trophy Points:
    198
    In all my 20 years of T1, it’s never been an issue, because I’ve not been that well controlled. It’s only in the last few months of Libre and keto that these issues have come to the fore and made themselves known. I did have an HbA1c in the 5s when I was pregnant with my (only) child fifteen years ago, but that’s mainly because I had such hideous morning (noon and night) sickness that I could barely keep any food down. And I slept when I wasn’t chundering. Can’t remember much about it, tbh, it was that hideous I think I’ve blocked it out! But it all went downhill after that, I hate to think what long term damage I may have done. Wishing you a much better and easier time of it, @SallyEzra xxx

    Levels still high at the moment, don’t think I’ll have an entire day’s carbs and protein last thing in the evening (until the next special occasion ;) ) again... Still, it’ll be something I can write about in my T1 & food blog!
     
  10. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    7,404
    Likes Received:
    4,976
    Trophy Points:
    198
    :p :p :p I'm forever fiddling with the cruise control of my car to make it drive an odd number. Pretty hard, as the buttons for slower and faster change the speed by 2km/h.
     
    • Funny Funny x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook